Long QT syndrome
Long QT syndrome
Long QT syndrome (LQTS) is an inherited condition associated with delayed repolarization of the ventricles. It is important to recognise as it may lead to ventricular tachycardia/torsade de pointes and can therefore cause collapse/sudden death. The most common variants of LQTS (LQT1 & LQT2) are caused by defects in the alpha subunit of the slow delayed rectifier potassium channel. A normal corrected QT interval is less than 430 ms in males and 450 ms in females.Causes of a prolonged QT interval:
| Congenital | Drugs* | Other |
|---|---|---|
|
Features
- may be picked up on routine ECG or following family screening
- Long QT1 - usually associated with exertional syncope, often swimming
- Long QT2 - often associated with syncope occurring following emotional stress, exercise or auditory stimuli
- Long QT3 - events often occur at night or at rest
- sudden cardiac death
Management
- avoid drugs which prolong the QT interval and other precipitants if appropriate (e.g. Strenuous exercise)
- beta-blockers***
- implantable cardioverter defibrillators in high risk cases
*the usual mechanism by which drugs prolong the QT interval is blockage of potassium channels. See the link for more details
**a non-sedating antihistamine and classic cause of prolonged QT in a patient, especially if also taking P450 enzyme inhibitor, e.g. Patient with a cold takes terfenadine and erythromycin at the same time
***note sotalol may exacerbate long QT syndrome
+PassMedicine Notes
Long QT syndrome (LQTS) is an inherited condition associated with delayed repolarization of the ventricles. It is important to recognise as it may lead to ventricular tachycardia/torsade de pointes and can therefore cause collapse/sudden death. The most common variants of LQTS (LQT1 & LQT2) are caused by defects in the alpha subunit of the slow delayed rectifier potassium channel. A normal corrected QT interval is less than 430 ms in males and 450 ms in females.
Causes of a prolonged QT interval:
Congenital _ Drugs* _ Other|- Jervell-Lange-Nielsen syndrome (includes deafness and is due to an abnormal potassium channel)
- Romano-Ward syndrome (no deafness) _
- amiodarone, sotalol, class 1a antiarrhythmic drugs
- tricyclic antidepressants, selective serotonin reuptake inhibitors (especially citalopram)
- methadone
- chloroquine
- terfenadine**
- erythromycin
- haloperidol
- ondanestron _
- electrolyte: hypocalcaemia, hypokalaemia, hypomagnesaemia
- acute myocardial infarction
- myocarditis
- hypothermia
- subarachnoid haemorrhage|
- may be picked up on routine ECG or following family screening
- Long QT1 - usually associated with exertional syncope, often swimming
- Long QT2 - often associated with syncope occurring following emotional stress, exercise or auditory stimuli
- Long QT3 - events often occur at night or at rest
- sudden cardiac death
- avoid drugs which prolong the QT interval and other precipitants if appropriate (e.g. Strenuous exercise)
- beta-blockers***
- implantable cardioverter defibrillators in high risk cases
*the usual mechanism by which drugs prolong the QT interval is blockage of potassium channels. See the link for more details
**a non-sedating antihistamine and classic cause of prolonged QT in a patient, especially if also taking P450 enzyme inhibitor, e.g. Patient with a cold takes terfenadine and erythromycin at the same time
***note sotalol may exacerbate long QT syndrome
